Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Blacksburg, VA

May 10, 2018Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2018, 3:38 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 3:38 PM EDT (19:38 UTC)
Expired
May 10, 2018, 4:04 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 148 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:52 PM EDTTSTM WND DMG1 Wnw Sheppards, VATREE DOWN ON FRANCISCO RD NEAR HWY 15
May 10, 3:53 PM EDTTSTM WND DMG1 Nnw Sheppards, VATREE DOWN ON FORK RD NEAR HOLLAND RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:14 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS51 KRNK 101938
SVRRNK
VAC011-029-102045-
/O.NEW.KRNK.SV.W.0027.180510T1938Z-180510T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
338 PM EDT THU MAY 10 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Appomattox County in central Virginia...
  Southern Buckingham County in central Virginia...

* Until 445 PM EDT

* At 337 PM EDT, severe thunderstorms were located along a line
  extending from Toga to near Tower Hill to Concord, moving east at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. This storm has a history of producing 
           hail the size of quarters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Buckingham...
  Appomattox...
  Dillwyn...
  Toga...
  and Appomattox National Historic Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3733 7848 3734 7848 3733 7852 3735 7853
      3735 7855 3736 7856 3737 7858 3738 7859
      3739 7858 3740 7859 3734 7860 3731 7864
      3732 7895 3733 7896 3750 7890 3755 7856
      3754 7832
TIME...MOT...LOC 1937Z 267DEG 29KT 3748 7861 3745 7880 3734 7902 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
1 follow-up statement
284 
WWUS51 KRNK 102004
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT THU MAY 10 2018

VAC011-029-102014-
/O.CAN.KRNK.SV.W.0027.000000T0000Z-180510T2045Z/
Appomattox VA-Buckingham VA-
404 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL APPOMATTOX AND SOUTHERN BUCKINGHAM COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM EDT for
central and south central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3733 7848 3734 7848 3733 7852 3735 7853
      3735 7855 3736 7856 3737 7858 3738 7859
      3739 7858 3740 7859 3734 7860 3731 7864
      3732 7895 3733 7896 3750 7890 3755 7856
      3754 7832
TIME...MOT...LOC 2001Z 267DEG 29KT 3749 7836 3746 7855 3735 7877 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:13 PM EDT, 25 minutes earlier.

Area forecast discussion, May 10, 3:13 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will bring thunderstorms to the Appalachians and
central mid Atlantic region today, before moving off to our east
this evening. A warm front will then bring a chance of showers
and thunderstorms to the region tomorrow, before high pressure
builds in with generally dry conditions with summerlike
temperatures for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM EDT Thursday...

Thunderstorms ahead of an approaching cold front will continue
to bring a threat for severe weather to the region before moving
off to our east early this evening. Expect fair conditions for
the overnight with some patchy fog developing.

A weak warm front looks to move through the region on Friday
with another chance for showers and thunderstorms mainly from
the Blue Ridge westward.

Temperatures will be above normal with lows tonight in the 50s
and highs Friday in the mid/upper 80s east of the Blue Ridge,
upper 70s/lower 80s to the west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EDT Thursday...

An increasingly warm, summerlike weather pattern establishes itself
across the central/southern Appalachians into the mid-Atlantic
region for the weekend. Large-scale pattern features across CONUS
remain pretty well specified in the 12z NWP guidance this period. A
deep 500 mb trough over the Intermountain West and very broad
cyclonic flow in the far northern tier US/Canada will lead to an
enhanced belt of 500 mb west-northwest flow from the Ohio
Valley/Chicagoland area into the northern mid-Atlantic region. This
will run roughly parallel to an elongated warm front near the same
general area. This is likely to be a pretty convectively active
pattern for areas along the warm front well north of our area, as
the air mass south of the warm front - into our area and the
Tennessee Valley - will be quite warm and conditionally unstable,
with a plume of 700-500 mb lapse rates between +7 and +8 C/km. A
capping inversion between 850 and 700 mb evident in GFS and NAM-
based BUFKIT soundings should keep convective development stunted
here as sources of lift will be limited to differential
heating/convergence zones along the Blue Ridge. In and of itself,
those probably aren't sufficient to cause a coverage of
thunderstorms other than isolated given the strength of the cap. Any
storm that were to form may develop rather quickly but also be quite
slow-moving as winds through a deep layer of atmosphere are under 30
kts, which also limits shear/organization potential. Will need to
carefully watch position of the aforementioned warm front late in
the period, with rain/thunder from MI to PA likely to effectively
shift the boundary progressively southward each afternoon.

Kept PoPs slight chance to low Chance Saturday on the southern Ridge
into the Mtn Empire for showers/thunderstorms. For Sunday, similar
idea but started to show Chance-level PoPs mainly along the I-64
area due to the potential for some showers or storms to brush these
from northern VA/northern WV. That said, much of each of these days
should be mostly sunny to partly cloudy. In terms of temps, highs
should reach the mid 80s to lower 90s Saturday and Sunday, with lows
in the 60s Friday thru Sunday nights.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

Weather pattern turns increasingly unsettled this period, with
increasing humidity levels as well. Warm front will continue to sag
closer to our forecast area during the early part of the period.
Toward the mid to late part of the weekend, a slow-moving upper low
of initial subtropical origin advects increasing moisture northward
into our area, leading to a continuation of showers/storms.
This should lead to a greater coverage of storms than previous
days. Temperatures should slowly cool into the upper 70s to mid
80s given a greater coverage of clouds.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 300 PM EDT Thursday...

Thunderstorms will bring sub VFR conditions and strong wind
gusts to TAF sites early in the period before moving off to the
east. Conditions overnight will generally be VFR though some
fog/stratus may develop toward daybreak. Expect all sites to
trend toward VFR Friday morning with redevelopment of shower
activity to hold off until after this valid period.

.Extended Aviation Discussion...

Predominant VFR returns behind the front Thursday night and Friday
and continues through much of the weekend as high pressure
strengthens across the region. Reminiscent of a summer-like
pattern, slight chances for isolated afternoon showers and
thunderstorms will exist this weekend. Additional showers and
storms may make for another round of sub-VFR on Monday pending
exactly how far south the next front makes it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...AL
AVIATION...MBS
Hazardous weather outlook, May 10, 4:04 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EDT Thu May 10 2018

VAZ034-035-045>047-059-110815-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this afternoon into
early evening as a band or two of fast moving storms cross the
region. Damaging winds will be the primary threat with isolated large
hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058-
WVZ042>044-507-508-110815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms containing damaging winds and large
hail will be possible especially this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 3:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT THU MAY 10 2018

VAZ011-014-018-022-102000-
Giles-Montgomery-Craig-Roanoke-
325 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROANOKE...NORTHEASTERN GILES...SOUTHWESTERN CRAIG AND
NORTHERN MONTGOMERY COUNTIES...

Until 400 PM EDT

At 325 PM EDT, a strong thunderstorm was located over Pembroke,
moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Pearisburg...
Narrows...
Pembroke...
and Peterstown.

LAT...LON 3744 8012 3718 8014 3731 8086 3740 8080
      3740 8079 3737 8076 3741 8068
TIME...MOT...LOC 1925Z 271DEG 32KT 3733 8067

WP
Local storm report, May 10, 3:26 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             MOUNT AIRY              36.50N 80.61W
05/10/2018  E1.00 INCH       SURRY              NC   PUBLIC

            FACEBOOK REPORT. TIME ESTIMATED FROM RADAR.

&&

LOCONTO
Local storm report, May 10, 3:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 WNW BIG ISLAND        37.55N 79.44W
05/10/2018  E0.88 INCH       BEDFORD            VA   PUBLIC

            FELL ON GOFF MOUNTAIN ROAD.

&&

HYSELL
Local storm report, May 10, 3:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             DANBURY                 36.41N 80.21W
05/10/2018  E0.25 INCH       STOKES             NC   PUBLIC

&&

LOCONTO
Special weather statement, May 10, 3:35 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT THU MAY 10 2018

VAZ034-045-046-059-102030-
Campbell-Bedford-Appomattox-Charlotte-
335 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE...CENTRAL CAMPBELL AND
SOUTH CENTRAL BEDFORD COUNTIES...

Until 430 PM EDT

At 334 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Huddleston to near Gladys to near Spring
Mills. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Altavista...
Red House...
Huddleston...
Rustburg...
and Pamplin City.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM EDT for
central, south central and west central Virginia.

LAT...LON 3713 7925 3711 7931 3714 7934 3712 7935
      3712 7938 3710 7937 3709 7941 3714 7957
      3728 7905 3731 7864 3726 7868 3720 7869
      3719 7864 3718 7864
TIME...MOT...LOC 1934Z 262DEG 38KT 3715 7944 3719 7916 3719 7900

WP
Local storm report, May 10, 3:38 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 WNW GALAX HILLSVILLE  36.77N 80.85W
05/10/2018  E1.00 INCH       CARROLL            VA   TRAINED SPOTTER

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:46 AM EDTSpecial Weather StatementRNKBath59 min
May 10, 12:03 PM EDTSpecial Weather StatementRNKCity of Covington57 min
May 10, 12:45 PM EDTSpecial Weather StatementRNKBath30 min
May 10, 1:24 PM EDTSpecial Weather StatementRNKCarroll36 min
May 10, 1:25 PM EDTSpecial Weather StatementRNKAmherst35 min
May 10, 1:33 PM EDTSpecial Weather StatementRNKBotetourt27 min
May 10, 1:45 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista30 min
May 10, 1:48 PM EDTSpecial Weather StatementRNKTazewell42 min
May 10, 1:58 PM EDTSpecial Weather StatementRNKCity of Lynchburg32 min
May 10, 2:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge44 min
May 10, 2:16 PM EDTSpecial Weather StatementRNKPatrick59 min
May 10, 2:18 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Rockbridge, City of Buena Vista94 min
May 10, 2:18 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg57 min
May 10, 2:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 10, 2:40 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham65 min
May 10, 2:46 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham59 min
May 10, 2:52 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, City of Lynchburg53 min
May 10, 2:52 PM EDTSpecial Weather StatementRNKCarroll53 min
May 10, 3:14 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 10, 3:25 PM EDTSpecial Weather StatementRNKGiles, Roanoke35 min
May 10, 3:29 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Danville, City of Martinsville61 min
May 10, 3:35 PM EDTSpecial Weather StatementRNKCampbell55 min
May 10, 3:42 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte63 min
May 10, 3:53 PM EDTSpecial Weather StatementRNKCity of Salem52 min
May 10, 3:57 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte63 min
May 10, 4:23 PM EDTSpecial Weather StatementRNKFranklin37 min
May 10, 4:27 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville48 min
May 10, 4:57 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg48 min
May 10, 5:02 PM EDTSpecial Weather StatementRNKCampbell43 min
May 10, 5:16 PM EDTSpecial Weather StatementRNKSmyth44 min
May 10, 6:03 PM EDTSpecial Weather StatementRNKGrayson, Smyth42 min
May 10, 6:12 PM EDTSpecial Weather StatementRNKBotetourt48 min
May 10, 6:23 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge36 min
May 10, 6:49 PM EDTSpecial Weather StatementRNKFloyd41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.